FDA releases statement for consumers to stop using Tetrahydrocannabinol (THC)-vaping products and any vaping products obtained off the street
The federal drug administration (FDA)1 has issued warnings, and is continuing to investigate, safety concerns with e-cigarette, or “vaping”, products.
Electronic nicotine delivery systems (ENDS), such as vapes, vape pens, hookah pens, e-pipes, and e-cigarettes, have become increasingly popular. These are nicotine products that are not lit, like a traditional cigarette, but instead use an “e-liquid”, usually containing nicotine, flavoring, and other ingredients. The e-liquid forms an aerosol, or fine mist, that the user inhales. In addition to nicotine, e-cigarette liquids containing THC, or tetrahydrocannabinol, the main psychoactive substance in marijuana that causes the “high” sensation, also have been made. Though vaping products have been thought of as potentially less harmful than traditional cigarettes, recent findings suggest they may not be as safe as intended. In October 2019, the FDA published a warning after many cases of illness and death were found to have a possible link to vaping products. The report recommended not to use vaping products containing THC, products obtained “off the street” (or other illicit or social sources), and not to add any THC or oils to vaping products, even if they were bought from a retail store.
The main sickness being investigated is called EVALI (E-cigarette, or vaping, product use-associated lung injury).
- Symptoms of EVALI typically start gradually, including difficulty breathing, shortness of breath, and/or chest pain.
- Some people have experienced vomiting, diarrhea, fever, and/or fatigues as well.
- So far, the centers for disease control (CDC) have received 2,711 reports of EVALI hospitalizations or deaths from all 50 states as of January 21, 2020.
- There also have been 60 reported deaths. Though cases still are being reported at this time, the number of reports peaked in September 2019 and since have been steadily decreasing.
The FDA, CDC, and state health authorities have made progress in determining the cause of the current outbreak.
By pooling the information received from sick patients and completing laboratory testing of vape products and samples from within patients’ lungs, they have found some similarities. For example, many ill patients say they had recently used vaping products containing THC, often products obtained from unofficial sources like friends, family, or in-person and online dealers. Laboratory data also showed a substance called vitamin E acetate, often added into THC-containing vaping products, is strongly linked to EVALI as well. While there are similarities between the cases of EVALI, there is not a single cause identified as causing EVALI, and the investigation into the outbreak remains ongoing. For updates on findings and recommendations, check the FDA and CDC websites, which are updated continually. Listed below are the most current recommendations from the CDC.
|What CDC Recommends3|
|· CDC and FDA recommend that people not use THC-containing e-cigarette, or vaping, products, particularly from informal sources like friends, family, or in-person or online dealers.
· Vitamin E acetate should not be added to any e-cigarette, or vaping, products. Additionally, people should not add any other substances not intended by the manufacturer to products, including products purchased through retail establishments.
· Adults using nicotine-containing e-cigarettes or vaping products as an alternative to cigarettes should not go back to smoking; they should weigh all available information and consider using FDA-approved cessation medications. They should contact their healthcare professional if they need help quitting tobacco products, including e-cigarettes, as well as if they have concerns about EVALI.
· E-cigarette, or vaping, products should never be used by youths, young adults, or women who are pregnant. Adults who do not currently use tobacco products should not start using e-cigarette, or vaping, products.
· THC use has been associated with a wide range of health effects, particularly with prolonged frequent use. The best way to avoid potentially harmful effects is to not use THC-containing e-cigarette, or vaping, products.
· Persons engaging in ongoing cannabis use that leads to significant impairment or distress should seek evidence-based treatment by a healthcare professional.
Not only has there been safety concerns with e-cigarettes, but many worry about the flavored products seeming appealing to youth and possibly increasing the number of young nicotine or THC users. Recent statistics suggest millions of middle and high school students used e-cigarettes in 2019, with 81 percent of the users stating the appealing flavors are one of the main reasons they used e-cigarettes. In December 2019, the president signed legislation to increase the minimum age of tobacco purchases from 18 to 21 years. This new law includes cigarettes, cigars, and e-cigarettes.
- Why Should You Get A Flu Shot? - October 22, 2020
- Tips on Wearing Masks: Dr. Andrea M. Jones - June 15, 2020
- Coronavirus, Cold, Flu, or Allergies? Dr. Andrea M. Jones - April 28, 2020
- Coronavirus Update: Dr. Andrea Jones - March 26, 2020
- Coronavirus: Dr. Andrea M. Jones - February 28, 2020
- FDA Vaping Warning: Dr. Andrea M. Jones - February 24, 2020
- Cough and Cold in Children: Dr. Andrea Jones - February 7, 2020
- FDA Approves First Generic Lyrica® (Pregabalin) - December 4, 2019
- Epi-Pen Shortage: Dr. Andrea M. Jones - October 28, 2019
- Ranitidine Recall: Dr. Andrea M. Jones - October 14, 2019